Chemotherapeutic agents have long been linked with adverse cutaneous reactions, including hyperpigmentation, alopecia, photosensitivity, extravasation, palmar-plantar erythrodysesthesia, nail changes, and radiation recall reactions.1 As with traditional cancer therapies, newer treatments have also been found to increase the risk for a range of adverse events.

Since 2011, several immune checkpoint inhibitors have received approval from the US Food and Drug Administration for the treatment of advanced melanoma, beginning with ipilimumab, an anticytotoxic T-lymphocyte-associated protein 4 agent.2 Two anti-programmed cell death protein 1 (PD-1) inhibitors, pembrolizumab and nivolumab, were approved for the same indication in 2014, followed by combined treatment with nivolumab and ipilimumab in 2015.

Immune-Related Adverse Events (irAEs)

Although these agents have shown considerable efficacy and an overall favorable safety profile,3 there have been numerous reports of adverse events affecting nearly every system in the body.2 These include cutaneous, neurologic, ophthalmologic, respiratory, hematologic, cardiac, genitourinary, and musculoskeletal adverse events that range from mild to severe, with some cases resulting in death.2

The adverse reactions observed with the newer therapies “are different from those that we see with traditional chemotherapeutic agents, in that they are all thought to be immune-mediated — which makes sense, given that the purpose of the medications is to enhance the patient’s immune response to treat tumors,” explained Emily Y Chu, MD, PhD, assistant professor of dermatology and of dermatology in pathology and laboratory medicine at the Hospital of the University of Pennsylvania in Philadelphia.

Previous findings indicate that cutaneous immune-related adverse events (irAEs) occur in approximately 40% of patients treated with these medications and these are the most commonly reported type of side effect resulting from the use of immune checkpoint inhibitors.2,4 “Some of the skin conditions that we see frequently with immunotherapy agents include lichenoid dermatitis, vitiligo, bullous pemphigoid, eczema, and psoriasis,” Dr Chu told Dermatology Advisor.

Delayed Onset of irAEs

In addition, irAEs “may show rather delayed onset and occur many months after the half-life of the medication has passed,” as Dr Chu and her colleagues demonstrated in a retrospective observational study published online in July 2018 in JAMA Dermatology.4 The sample included 17 patients (12 men, 5 women; mean [standard deviation] age, 68.6 [11.1] years) who had experienced at least 1 biopsy-proven cutaneous reaction resulting from treatment with pembrolizumab, nivolumab, or nivolumab combined with ipilimumab for the treatment of metastatic melanoma or carcinoma.